Cardiac arrest: an uncommon presentation of phaeochromocytoma.
James Hilton, Abbi Lulsegged, Guys and St Thomas’ NHS Foundation Trust
A 38 year old physiotherapist presented to the emergency department of a district general hospital with nausea, vomiting, chest pain and difficulty in breathing. Intravenous fluids were commenced, however her condition deteriorated with worsening hypotension and tachycardia. The impression was septic shock caused by pneumonia. She subsequently suffered a cardiac arrest and after 45 minutes of resuscitation there was return of spontaneous circulation. Echocardiography revealed severe global impairment of left ventricular function, and despite inotropic support her cardiac function did not improv. An intra-aortic balloon pump was inserted and urgent transfer to cardiac transplant centre was arranged.
On arrival the patient was moribund, requiring boluses of adrenalin to maintain cardiac output. She was taken to theatre, a myocardial biopsy was taken and VA-ECMO lines inserted. The biopsy was reported as normal, but a CT scan revealed an adrenal mass and 3 days later a laparotomy was performed to excise the mass, which was confirmed as phaeochromocytoma. Her stay was complicated by gangrene of the lower limbs, acute kidney injury requiring haemofiltration, global hypoxic brain injury and poor swallow requiring nasogastric feeding. She made a slow recovery and was discharged several weeks later, requiring input from endocrinology, cardiology, vascular surgery, speech and language therapy, dietetics, physiotherapy, occupational therapy and clinical genetics. Subsequent MIBG scan revealed no residual tumour masses or metastasis and urinary metanephrines were negative.
Catecholamine induced (“takotsubo”) cardiomyopathy is a rare, but recognised complication of phaeochromocytoma and may present with symptoms of decompensated heart failure or even cardiac arrest as in this case1. This type of presentation is more common in principally adrenalin secreting tumours, and the mechanism is thought to be related to collagen deposition and fibrosis of the myocardium2.
1 Kassim TA, Clarke DD, Mai VQ, et al. Catecholamine-induced cardiomyopathy. Endocr Pract 2008; 14:1137.
2 Galetta F, Franzoni F, Bernini G et al. Cardiovascular complications in patients with pheochromocytoma: A mini-review Biomedicine & Pharmacotherapy 2010; 64:505.